Oklahoma, 2019

Hail and Damaging Wind in Oklahoma, July 29, 2019

July 29, 2019 · NWS OUN · 7 events in 4 counties and zones

Isolated thunderstorms along a cold front produced large hail and wind on the 29th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Isolated thunderstorms along a cold front produced large hail and wind on the 29th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jul 29, 1:42 PM CST, 2 hours 8 minutes earlier.

Area forecast discussion, Jul 29, 1:42 PM CST, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Norman OK
242 PM CDT Mon Jul 29 2019

.DISCUSSION...
Frontal boundary continues to slowly move south across the fa with
moisture pooling ahead of the front. The moisture pooling along with
hot temperatures have lead to triple digit heat index values (100-
150) in some locations. Scattered showers/storms continue to develop
and move across portions of southern OK and north TX early this
afternoon. With the front and heating of the moist airmass,
showers/storms will remain possible across S/SE portions of the fa
the rest of this afternoon into possibly early evening although the
chances will gradually shift south as well. Instability is
sufficient enough that a few storms could become strong to severe
before moving out of the fa.

Dry conditions are expected for the next few days with temperatures
gradually warming due to the upper ridge over the region. Models
show the center of the upper high shifting a little bit west towards
the end of the week which will reduce the influence of the ridge and
could lead to N/NW flow over portions of the fa. Weak disturbances
and/or MCSs moving in this flow could lead to some showers/storms,
generally in eastern parts of the fa. There is still not a great
deal of confidence in this rain forecast due to the uncertainty of
how far west the ridge shifts and the subtle nature of any features
that could lead to rain but low chances do seem warranted at this
time and hopefully confidence will increase later this week.

Another consequence of the shifting upper ridge and clouds/rain will
be a slight cooling of temperatures late this week/weekend. After
this weekend, models begin to disagree whether the region will be
under NW flow or whether the upper ridge will continue over the area
which will have an impact temperatures and on whether there are rain
chances or not.

Another thing to keep an eye on will be that fire weather
conditions could approach elevated conditions towards the middle
of the week. With very little to no rain in some areas over the
last few weeks, vegetation is drying out and ERC values are
increasing. Breezy southerly winds and potential min RH values of
15-25 percent in some locations, the near elevated conditions
could be possible.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  69  94  72  97 /  10   0   0   0
Hobart OK         69  98  72 100 /  10   0   0   0
Wichita Falls TX  72  98  73 100 /  20   0   0   0
Gage OK           64  96  70 101 /   0   0   0   0
Ponca City OK     67  92  70  94 /   0   0   0   0
Durant OK         72  95  73  95 /  20   0   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

01/25
Hazardous weather outlook, Jul 29, 10:53 AM CST, 4 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1153 AM CDT Mon Jul 29 2019

OKZ004>048-050>052-TXZ083>090-301700-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1153 AM CDT Mon Jul 29 2019

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...This Afternoon and Tonight...

.Thunderstorms...
Scattered showers and thunderstorms will continue to develop this
afternoon and evening across portions of central and southern
Oklahoma into north Texas. Some of the storms could become strong
to severe with wind gusts up to around 60 mph and hail the main
concerns. The showers and thunderstorms are expected to move out
of the area later this evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

.Thunderstorms...
Low chances for thunderstorms will return this weekend, mainly for
areas along and east of interstate 35.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Jul 29, 2:28 PM CST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
328 PM CDT Mon Jul 29 2019

TXZ089-090-292115-
Clay TX-Archer TX-
328 PM CDT Mon Jul 29 2019

...SIGNIFICANT WEATHER ADVISORY FOR west central Clay and
northeastern Archer Counties Until 415 PM CDT...

AT 324 PM CDT, a strong thunderstorm was located 5 miles northwest of
Scotland, moving southeast at 5 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 50 MPH...
Heavy rain can lead to reduced visibility...
Frequent cloud to ground lightning...

Locations impacted include...
Henrietta, Scotland, Windthorst and Lake Arrowhead.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Severe weather is not expected and no warnings are anticipated at
this time.

&&

LAT...LON 3372 9866 3386 9836 3386 9825 3377 9818
      3352 9853
TIME...MOT...LOC 2024Z 319DEG 6KT 3373 9852

JT
Special weather statement, Jul 29, 3:16 PM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
416 PM CDT Mon Jul 29 2019

OKZ030-292215-
Pottawatomie OK-
416 PM CDT Mon Jul 29 2019

...SIGNIFICANT WEATHER ADVISORY FOR central Pottawatomie County Until
515 PM CDT...

AT 415 PM CDT, a strong thunderstorm was located over Shawnee, moving
south at 10 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts over 50 MPH...
Heavy rain can lead to reduced visibility...
Frequent cloud to ground lightning...

Locations impacted include...
Shawnee, Tecumseh, Brooksville, Bethel Acres and Harjo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3539 9699 3539 9686 3515 9679 3516 9711
TIME...MOT...LOC 2115Z 3DEG 10KT 3533 9693

03
Special weather statement, Jul 29, 3:22 PM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
422 PM CDT Mon Jul 29 2019

TXZ089-090-292145-
Clay TX-Archer TX-
422 PM CDT Mon Jul 29 2019

...SIGNIFICANT WEATHER ADVISORY FOR west central Clay and eastern
Archer Counties Until 445 PM CDT...

AT 419 PM CDT, a strong thunderstorm was located near Scotland,
moving southeast at 5 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 50 MPH...
Heavy rain can lead to reduced visibility...
Frequent cloud to ground lightning...

LAT...LON 3347 9852 3362 9871 3380 9853 3372 9831
TIME...MOT...LOC 2119Z 305DEG 3KT 3368 9853

..speg.
Special weather statement, Jul 29, 3:37 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
437 PM CDT Mon Jul 29 2019

OKZ045-TXZ090-292200-
Jefferson OK-Clay TX-
437 PM CDT Mon Jul 29 2019

...SIGNIFICANT WEATHER ADVISORY FOR southwestern Jefferson and
northeastern Clay Counties Until 500 PM CDT...

AT 435 PM CDT, a strong thunderstorm was located 4 miles west of
Ryan, moving south at 5 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 50 MPH...
Heavy rain can lead to reduced visibility...
Frequent cloud to ground lightning...

Locations impacted include...
Ryan and Sugden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3391 9823 3410 9806 3409 9794 3388 9797
      3389 9798 3385 9798
TIME...MOT...LOC 2135Z 13DEG 6KT 3403 9803

03
Special weather statement, Jul 29, 3:43 PM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
443 PM CDT Mon Jul 29 2019

OKZ028-029-292245-
Cleveland OK-McClain OK-
443 PM CDT Mon Jul 29 2019

...SIGNIFICANT WEATHER ADVISORY FOR central Cleveland and west
central McClain Counties Until 545 PM CDT...

AT 438 PM CDT, a strong thunderstorm was located over Goldsby, moving
southwest at 10 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts over 50 MPH...
Minor flooding in areas of poor drainage...
Heavy rain can lead to reduced visibility...
Frequent cloud to ground lightning...

Locations impacted include...
Southwestern Norman, Newcastle, Purcell, Noble, Goldsby, Dibble,
Washington and Cole.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3524 9749 3521 9735 3499 9736 3505 9767
TIME...MOT...LOC 2138Z 23DEG 9KT 3515 9746

03

The radar

The Norman radar (KTLX), 22 km away, was scanning. The volume nearest the first event began at 21:48 UTC.

Open the radar archive at this moment

Event by event

6 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Pottawatomie

When
July 29, 3:50 PM CST
Where
Pottawatomie County, 5.56 mi S of Dale
Measured
1.25 in hail
Reported by
Social Media
Coordinates
35.310, -97.040

Hail, McClain

When
July 29, 4:28 PM CST
Where
McClain County, 1.33 mi WSW of Washington
Measured
1 in hail
Reported by
NWS Employee
Coordinates
35.050, -97.500

Hail, McClain

When
July 29, 4:45 PM CST
Where
McClain County, 3.85 mi NNE of Criner
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
35.020, -97.530

Hail, McClain

When
July 29, 5:05 PM CST
Where
McClain County, 3.97 mi W of Payne
Measured
2 in hail
Reported by
Broadcast Media
Coordinates
34.910, -97.600

Hail, McClain

When
July 29, 5:05 PM CST
Where
McClain County, 3.15 mi WSW of Criner
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
34.950, -97.610

Hail, Cleveland

When
July 29, 5:15 PM CST
Where
Cleveland County, 0.57 mi E of Lexington
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
35.010, -97.330

Thunderstorm Wind, Garvin

When
July 29, 5:20 PM CST
Where
Garvin County, 1.33 mi WNW of Lindsay
Measured
61 kt (70 mph) estimated gust
Reported by
Social Media
Coordinates
34.850, -97.630

Downed power pole.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2019Every state in 2019This day in weather historyWarnings in Oklahoma, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 844398, 844399, 844400, 844401, 844402, 844403, 844404.